Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 189, NWS St. Louis, MO

August 17, 2015Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2015, 4:51 PM CDT for Warren County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2015, 4:51 PM CDT (21:51 UTC)
Expired
Aug 17, 2015, 5:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Warren County, MO

The radar

The St Louis radar (KLSX), 48 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS53 KLSX 172151
SVRLSX
MOC219-172230-
/O.NEW.KLSX.SV.W.0189.150817T2151Z-150817T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 530 PM CDT

* AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERMANN...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED TWO FOOT DIAMETER 
  TREES DOWN WEST OF RHINELAND. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WARRENTON...WRIGHT CITY...JONESBURG...TRUESDALE...INNSBROOK AND
  FORISTELL.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 188 AND 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ST LOUIS .

&&

LAT...LON 3885 9129 3884 9127 3893 9126 3893 9111
      3887 9111 3887 9096 3864 9096 3867 9126
      3871 9131 3871 9141 3881 9142
TIME...MOT...LOC 2150Z 251DEG 31KT 3876 9138 

HAIL...<.75IN
WIND...60MPH
 
$$

GOSSELIN
2 follow-up statements
594 
WWUS53 KLSX 172219
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT MON AUG 17 2015

MOC219-172230-
/O.CON.KLSX.SV.W.0189.000000T0000Z-150817T2230Z/
WARREN MO-
519 PM CDT MON AUG 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL WARREN COUNTY...

AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WARRENTON...
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WARRENTON...WRIGHT CITY...TRUESDALE...INNSBROOK AND FORISTELL. 

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 188 AND 200.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ST LOUIS .

&&

LAT...LON 3884 9127 3887 9118 3887 9096 3871 9096
      3869 9124 3871 9131 3880 9137
TIME...MOT...LOC 2219Z 241DEG 26KT 3880 9118 

HAIL...<.75IN
WIND...60MPH
 
$$

GOSSELIN
232 
WWUS53 KLSX 172229
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT MON AUG 17 2015

MOC219-172239-
/O.EXP.KLSX.SV.W.0189.000000T0000Z-150817T2230Z/
WARREN MO-
529 PM CDT MON AUG 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WARREN COUNTY WILL
EXPIRE AT 530 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3884 9127 3887 9118 3887 9096 3871 9096
      3869 9124 3871 9131 3880 9137
TIME...MOT...LOC 2227Z 251DEG 31KT 3880 9118 

$$

GOSSELIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:09 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 17, 4:09 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT MON AUG 17 2015

.SHORT TERM:  (THROUGH LATE TONIGHT)
ISSUED AT 409 PM CDT MON AUG 17 2015

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS DEVELOPED A COUPLE OF
HOURS AGO.  SO FAR STORMS ARE BEHAVING THEMSELVES.  FEW REPORTS OF
20-35 MPH WIND GUSTS BUT NO HAIL AS OF YET.  EXPECT THERE WILL
CONTINUE TO BE A FEW STRONG STORMS, MAYBE A PULSE SEVERE OR TWO, BUT
THE SHEAR ISN'T STRONG ENOUGH FOR TRULY ORGANIZED STORMS.  MOST OF
THE THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER 00Z TONIGHT, BUT
THERE WILL PROBABLY BE LINGERING PRECIS OVER NORTHERN MISSOURI IN
CLOSER PROXIMITY TO THE SHORTWAVE NOW MOVING THROUGH IOWA.

CARNEY

.LONG TERM:  (TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 409 PM CDT MON AUG 17 2015

DESPITE A SURFACE COLD FRONT EXPECTED TO BE TO OUR NORTH RESULTING
IN A WARM-SECTOR TYPE OF SETUP, ACTIVE WX IS EXPECTED ONCE AGAIN ON
TUESDAY BUT A BIT MORE WIDESPREAD THAN TODAY.  THE MAIN REASON FOR
THIS IS A BETTER FOCUS AT THE UPPER LEVELS IN THE FORM OF A
DISTURBANCE SET TO ROLL THRU THE AREA DURING THE AFTERNOON AND
EVENING HOURS.  ENOUGH INSTABILITY IN PLAY FOR A SEVERE THREAT
TUESDAY AFTERNOON AND EVENING...MAINLY WEST OF STL METRO.

HEADING INTO WEDNESDAY...MODELS NOW ADVERTISING A QUICKER FRONTAL
PASSAGE DURING THE MORNING WITH RIDGING ALREADY BUILDING IN BY
AFTERNOON.  MODELS ARE STILL SHOWING A DECENT STRENGTH UPPER LEVEL
DISTURBANCE AGAIN MOVING THRU WEDNESDAY AFTERNOON AND EARLY EVENING
WHICH SHOULD AT LEAST KEEP THE RAIN THREAT ALIVE...BUT LOSS OF
SURFACE CHARACTERISTICS WILL MAKE IT MORE DIFFICULT FOR A SEVERE
THREAT WITH THE SLIGHT RISK THIS DAY LOOKING ON MUCH SHAKIER GROUND
THAN 24HRS AGO.

DRIER AIR TAKES HOLD WITH A FRONT WELL TO THE SOUTH THURSDAY AND
MUCH OF FRIDAY TO JUSTIFY A DRY PERIOD.

THE FRONTAL COMPLEX THEN MOVES NORTH TO RESULT IN THE THREAT OF
STORMS FOR THE WEEKEND BUT WITH YET ANOTHER COLD FRONT SET FOR LATE
SUNDAY TO GIVE US A DRY MONDAY.

TEMPS WILL REPRESENT A TUG-OF-WAR BETWEEN SEASONABLE AND BELOW
AVERAGE TEMPS THE NEXT SEVEN DAYS...WITH ONE MORE DAY OF SEASONABLE
ON TUESDAY...THEN A THREE DAY STRETCH OF BELOW AVERAGE WED-FRI...
THEN BACK TO SEASONABLE FOR THE WEEKEND...THEN BACK TO BELOW AVERAGE
AGAIN NEXT MONDAY.

TES

&&

.AVIATION:  (FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1238 PM CDT MON AUG 17 2015

ISOLATED THUNDERSTORMS ARE POPPING UP AT THIS TIME. THESE WILL BE
THE PRIMARY WEATHER HAZARD INTO EARLY EVENING. VFR CONDITIONS ARE
EXPECTED OUTSIDE OF STORMS. HOWEVER...HEAVY RAIN IN SOME OF THE
STORMS WILL LIKELY DROP VSBYS DOWN BELOW 3SM. GUSTY WINDS OF 25 TO
40KTS WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. EXPECT THE
VAST MAJORITY OF THE STORMS TO DISSIPATE QUICKLY AFTER 00Z, BUT
SOME MAY LINGER ACROSS NORTHERN MISSOURI/WESTERN ILLIONIS INTO THE
EVENING AND POSSIBLY OVERNIGHT HOURS. LIGHT WINDS OVERNIGHT WILL
ALLOW ANY AREAS THAT GET RAIN TO DEVELOP FOG. THINK THE FOG SHOULD
BE MOSTLY MVFR, BUT IFR VSBYS ARE POSSIBLE IN ESPECIALLY SHELTERED
SPOTS.

SPECIFICS FOR KSTL:

ISOLATED THUNDERSTORMS ARE POPPING UP AT THIS TIME. THESE WILL BE
THE PRIMARY WEATHER HAZARD INTO EARLY EVENING. EXPECT VFR TO
PREVAIL AT LAMBERT...UNLESS ONE OF THESE STORMS HAPPENS TO PASS
OVER THE TERMINAL. IF A STORM MOVES OVER THE AIPORT, GUSTY WINDS
OF 25 TO 40KTS WILL ALSO BE POSSIBLE. EXPECT THE STORMS OVER THE
STL METRO ARE TO DISSIPATE QUICKLY AFTER 00Z. VFR CONDITIONS ARE
EXPECTED TO PREVAIL AT LAMBERT TONIGHT...THOUGH IF IT DOES RAIN
THIS AFTERNOON, SOME MVFR FOG IS POSSIBLE. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 17, 4:03 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT MON AUG 17 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
403 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED...MAINLY NORTH
AND WEST OF SAINT LOUIS. A FEW STORMS MAY BE STRONG THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BECOME LIKELY TUESDAY THROUGH WEDNESDAY. SOME
OF THE STORMS MAY BE SEVERE DURING LATE TUESDAY AND POSSIBLY AGAIN
ON WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS THEN RETURNS LATE FRIDAY AND
CONTINUES THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

In the hours before

Special weather statement, Aug 17, 3:06 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON AUG 17 2015

MOZ036-052-172030-
PIKE MO-LINCOLN MO-
306 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY IN
EAST CENTRAL MISSOURI AND SOUTH CENTRAL PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL 330 PM CDT...

AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF EOLIA...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EOLIA...SILEX...WHITESIDE...CYRENE AND EDGEWOOD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3921 9089 3900 9110 3915 9128 3931 9113
TIME...MOT...LOC 2006Z 307DEG 5KT 3919 9114

CARNEY
Special weather statement, Aug 17, 3:34 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT MON AUG 17 2015

MOZ036-051-052-060-172115-
MONTGOMERY MO-PIKE MO-LINCOLN MO-WARREN MO-
334 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY AND
WESTERN LINCOLN COUNTIES IN EAST CENTRAL MISSOURI...SOUTHWESTERN PIKE
COUNTY IN NORTHEASTERN MISSOURI AND NORTHERN WARREN COUNTIES IN EAST
CENTRAL MISSOURI UNTIL 415 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELLFLOWER...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TROY...MOSCOW MILLS...DAVIS...HAWK POINT...BELLFLOWER...SILEX...
MIDDLETOWN...TRUXTON...WHITESIDE...CAVE AND OLNEY.

THIS WARNING ALSO INCLUDES CUIVRE RIVER STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3914 9141 3916 9141 3919 9092 3892 9093
      3897 9142 3914 9142
TIME...MOT...LOC 2034Z 271DEG 17KT 3907 9133

CARNEY
Special weather statement, Aug 17, 3:58 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT MON AUG 17 2015

MOZ049-050-059-172145-
OSAGE MO-CALLAWAY MO-GASCONADE MO-
358 PM CDT MON AUG 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...SOUTHEASTERN
CALLAWAY AND NORTHWESTERN GASCONADE COUNTIES UNTIL 445 PM CDT...

AT 358 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LINN...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHAMOIS...MOKANE...MORRISON...FRANKENSTEIN AND PORTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3876 9168 3852 9151 3850 9195 3864 9196
TIME...MOT...LOC 2058Z 247DEG 22KT 3858 9186

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:06 PM CDTSpecial Weather StatementLSXLincoln24 min
Aug 17, 3:34 PM CDTSpecial Weather StatementLSXLincoln41 min
Aug 17, 3:58 PM CDTSpecial Weather StatementLSXOsage47 min
Aug 17, 4:27 PM CDTSevere Thunderstorm WarningLSXGasconade, Montgomery, Warren33 min
Aug 17, 5:38 PM CDTSpecial Weather StatementLSXLewis52 min
Aug 17, 6:09 PM CDTAreal Flood AdvisoryLSXLewis, Marion, Shelby3 hr
Aug 17, 6:13 PM CDTSpecial Weather StatementLSXSaint Charles47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.